Total Pageviews

Monday, May 21, 2012

A New Plan May 21, 2012

I find this process fascinating.  The concept sounds so simple yet even 2 weeks into the process I have found out just how complicated this journey will be.  I spoke with the allergist this morning and told him our tale of woe.  I am at least comforted in the fact that he has seen this before and it is well documented at other medical center trials, too.  We do have options to treat the vomiting if it persists--the treatment will be acid reduction in the stomach with some over the counter medications and prescription ones if necessary.  The treatment for today and tomorrow until we go back to clinic Wednesday is to hold his dosing and give his body a chance to recover.  As much as that scares me not to give it to him and miss 2 days, I also had a big sigh of relief that he could have a "normal 5 year old" afternoon of playing.

I assumed the next words out of his mouth after hold the dose would be that Wednesday we would decrease the dose--that the 3 mg was too much too fast.  Just the opposite.  Our plan would be to proceed on and double the dose.  There went MY stomach in a knot again.  Here is why...there has been research showing that when introducing peanut to the gut of allergic individuals that the longer the gut is exposed to low dose amounts the more likely it is to react.  Going up on the dose is one way to eventually "beat the immune system into submission" as the allergist put it.  For some, continuing to escalate the dose up will stop the immune response and the body accepts it as no longer being foreign anymore.  For others, they are not so lucky and the stomach symptoms, with cramping and vomiting, never stop.  Great.  After hearing that I hope and pray the little guy is one of the lucky ones and that we can help him through this patch.  I don't even want to think about having to drop out of the study.  That is the only option if things don't turn around.

Another reason going up might help is getting to the powder formulation that happens this week.  The allergist has really hyped up this powder--sure hope it is worth the wait!  The liquid preparation he is taking now in juice is mixed with a very salty solution that not only can cause mouth reactions, but upset stomach as well.  The powder form can be mixed with soft foods--applesauce, yogurt, etc., so the allergist hopes he will tolerate it much better. 

So this Wednesday we will take our cinnamon flavored applesauce, a little bottle of antacid, and all our books and snacks and trek back to clinic--ready to let his little immune system know who's boss.  Anyone reading this is welcome to offer up a prayer for him around 1:30!  He can use all the help from above he can get!

to be continued....


  1. I'll be thinking about Little Guy!

    BTW, I this word verification is annoying!

    1. Should be fixed! I have no clue how all this works! Now anyone can comment, too!

  2. Praying for a smooth day on Wednesday!